Oregon, 2004

High Wind in Oregon, December 31, 2004

December 31, 2004 · NWS PQR · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 31, 8:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 31, 8:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST FRI DEC 31 2004

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR LINCOLN CITY ON THE COAST THIS
MORNING WILL WEAKEN AND DRIFT SLOWLY NORTH ALONG THE COAST TODAY WITH
SHOWERS ROTATING INLAND OVER THE FORECAST AREA. A COLDER AND
STRONGER SYSTEM WILL ROTATE OUT OF BRITISH COLUMBIA AND APPROACH THE
COAST TONIGHT AND SATURDAY. THIS WEATHER SYSTEM WILL BRING SNOW TO
THE CASCADES...COAST RANGE...AND COLUMBIA RIVER GORGE. THE LOW PRESS
AREA COULD PULL MODIFIED ARCTIC AIR THROUGH THE GORGE BRINGING SNOW
LEVELS DOWN TO AROUND 500 FEET BY SATURDAY MORNING ACROSS WESTERN
PORTIONS OF THE COLUMBIA GORGE AND NEAR SURFACE EAST...A SNOW
ADVISORY IS IN EFFECT FOR THAT. COOL AND DRIER WEATHER WILL BE THE
RULE FOR THE FIRST PART OF THE UPCOMING WEEK. WILLSON

&&

.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR AND INFRA RED
SATELLITE IMAGERY SHOW A CLEARLY DEFINED LOW CENTER AT THE COAST NEAR
LINCOLN CITY THIS MORNING ROTATING BANDS OF PRECIPITATION NORTH AND
EAST INTO THE FORECAST AREA. THE LOW IS VERTICALLY STACKED AND WILL
WEAKEN AND FILL AS IT LIFTS NORTH. BANDS OF PRECIPITATION WILL
OVERRUN COLD AIR PULLED INTO THE COLUMBIA RIVER GORGE LATER TODAY
...TONIGHT AND SATURDAY AS EASTERLY GRADIENTS DRAW IN LOW LEVEL COLD
AIR FROM THE COLUMBIA BASIN. THIS SHOULD TURN PRECIPITATION IN THE
GORGE TO ALL SNOW BY LATER TONIGHT...EXCEPT IN THE WEST END EXPECT
SNOW LEVEL 500 TO 1000 FEET. THIS UPPER LEVEL LOW CENTER IS EXPECTED
TO MOVE ACROSS WESTERN OREGON SATURDAY NIGHT AND WEAKEN AS IT MOVES
ACROSS EASTERN OREGON SUNDAY. WILLSON

&&

.LONG TERM...(SUN NIGHT THRU THU)
MEDIUM RANGE MODELS CONTINUE TO SHOW SOME CONSISTENCY SUN NIGHT THRU
TUE...THEN THINGS START TO DIVERGE. HOWEVER...06Z GFS DIFFERENT FROM
THE 00Z RUN...WHICH DOES NOT HELP FORECAST CONFIDENCE.
CANADIAN/GFS/ECMWF ALL DEPICT OMEGA-BLOCK PATTERN SUN NIGHT AND MON.
DIFFERENCES IN PLACEMENT OF SOUTHWEST U.S. UPPER LOW. LATEST GFS HAS
IT OVER SRN CA 00Z TUE WHILE ECMWF PUTS IT FURTHER NORTH. NOT MUCH
OF AN EFFECT FOR THE PAC NW. RELATIVELY DRY N-NE FLOW SHOULD BE OVER
THE FORECAST AREA MON. SOME COLD AIR OUTFLOW THRU THE GORGE BUT
NOTHING SUBSTANTIAL. PATTERN STARTS TO CHANGE TUE WITH LATEST GFS
MOVING THE UPPER LOW INTO SERN OREGON. THE ECMWF KEEPS IT MUCH MORE
SOUTH WHILE THE CANADIAN IS FURTHER SOUTH YET. TEND TO BELIEVE THE
ECMWF/CANADIAN SOLUTION AT THIS TIME...WHICH WOULD MEAN DRY
CONDITIONS FOR THE FORECAST AREA AND ALSO A LITTLE MORE ELY FLOW THRU
THE GORGE. MODELS SHOW SOME BIG CHANGES IN THE WED-THU TIME FRAME.
YESTERDAY THE MODELS WERE ADVERTISING A BREAKTHROUGH OF THE
WESTERLIES. NOW THE MODELS KEEP THE OMEGA BLOCK WITH A WEST-TO-EAST
RIDGE AXIS OVER THE FORECAST AREA. MODELS KEEP THE UPPER LOW OVER SRN
CA WED. THE CANADIAN IS MUCH DIFFERENT THAN THE GFS AND ECMWF WED. IT
TRIES TO EJECT THE LOW INTO THE MIDWEST WITH A PIECE HANGING BACK
OVER THE DESERT SOUTHWEST. WILL LIKELY MAKE WED DRY. THINGS GET EVEN
MORE INTERESTING LATE NEXT WEEK AND INTO NEXT WEEKEND. GFS AND ECMWF
DROP A STRONG SHORT-WAVE OUT OF CANADA INTO NRN WA 00Z SAT THEN SAG
IT INTO NRN OREGON 00Z SUN. BY 00Z MON THICKNESS VALUES OVER NW
OREGON FALL TO AROUND 515 DM. WILL BE CURIOUS TO SEE HOW FUTURE RUNS
HANDLE THIS SCENARIO.         WEISHAAR

&&

.PRELIMINARY POINT POPS
AST +8754 PDX +8754 SLE +8754 EUG 78854
&&

.PQR WATCHES/WARNINGS/ADVISORIES...

.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
.OR/WA...SNOW ADVISORY FOR THE COLUMBIA RIVER GORGE 4 PM THIS
 AFTERNOON THROUGH 6 PM SATURDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Dec 31, 4:32 AM PST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
432 AM PST FRI DEC 31 2004

ORZ003-004-009>013-WAZ019-023-040-312031-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-
COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
SOUTH WASHINGTON CASCADES-WESTERN COLUMBIA RIVER GORGE-
432 AM PST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON CASCADES
AND THE NORTH AND CENTRAL OREGON CASCADES...THE COLUMBIA RIVER
GORGE...AND THE COAST RANGE.

.DAY ONE...TODAY

RAIN AND SNOW WILL INCREASE TONIGHT ACROSS THE CASCADES...HIGHER
ELEVATIONS OF THE COAST RANGE...AND IN THE COLUMBIA RIVER GORGE. A
SNOW ADVISORY IS IN EFFECT TONIGHT FOR THE COLUMBIA RIVER GORGE. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOW IS POSSIBLE SATURDAY AND SATURDAY NIGHT. A SNOW
ADVISORY IS IN EFFECT SATURDAY FOR THE COLUMBIA RIVER GORGE. SEE
PDXWSWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW WILL LIKELY BE NEEDED TODAY AND FOR THE NEXT
FEW DAYS.

ORZ001-002-005>008-WAZ020>022-039-312031-
CENTRAL OREGON COAST-CENTRAL WILLAMETTE VALLEY-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-
WILLAPA HILLS-
432 AM PST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON
COAST...THE WILLAMETTE VALLEY...AND LOWER COLUMBIA AND I - 5 CORRIDOR
IN SOUTHWEST WASHINGTON.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Dec 31, 10:03 AM PST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1003 AM PST FRI DEC 31 2004

WAZ019-020202-
SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...
COLDWATER RIDGE VISITORS CENTER AND MOUNT ST. HELENS
1003 AM PST FRI DEC 31 2004

...FORECAST FOR MOUNT ST. HELENS FOR PLANNING PURPOSES...

.TODAY...SHOWERS LIKELY IN THE AFTERNOON. SNOW LEVEL 2000 FEET. SNOW
ACCUMULATION UP TO 1 INCH ABOVE 2000 FEET.
.TONIGHT...SNOW LIKELY. SNOW LEVEL 1000 FEET. SNOW ACCUMULATION UP TO
3 INCHES.
.NEW YEARS DAY...SNOW LIKELY. SNOW LEVEL 500 FEET. SNOW ACCUMULATION
UP TO 2 INCHES.
.SATURDAY NIGHT...MOSTLY CLOUDY WITH A CHANCE OF SNOW SHOWERS. SNOW
LEVEL 1000 FEET.
.SUNDAY...MOSTLY CLOUDY WITH A CHANCE OF SNOW SHOWERS. SNOW LEVEL
500 FEET.
.SUNDAY NIGHT...MOSTLY CLOUDY WITH A CHANCE OF SNOW SHOWERS EARLY.
.MONDAY...MOSTLY CLOUDY. FREE AIR FREEZING LEVEL AT THE SURFACE.
.MONDAY NIGHT...MOSTLY CLOUDY. FREE AIR FREEZING LEVEL AT THE
SURFACE.
.TUESDAY...MOSTLY CLOUDY. FREE AIR FREEZING LEVEL AT THE SURFACE.
.TUESDAY NIGHT...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF SNOW. SNOW
LEVEL 500 FEET.
.WEDNESDAY...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF SNOW. SNOW LEVEL
500 FEET.
.WEDNESDAY NIGHT...MOSTLY CLOUDY WITH A SLIGHT CHANCE OF SN

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT...  168025  WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
                     WHERE LAST THREE DIGITS IS THE WIND SPEED.     =
=           THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.       =
=    *****  ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================

MORNING SALEM BALLOON SOUNDING WINDS 12/28 0400PST

    .2 KFT   000000 (MPH)
   2.0 KFT   170017 (MPH)
   2.1 KFT   170017 (MPH)
   3.0 KFT   170020 (MPH)
   4.0 KFT   175022 (MPH)
   4.3 KFT   175023 (MPH)
   6.0 KFT   180025 (MPH)
   7.0 KFT   180026 (MPH)
   8.0 KFT   185026 (MPH)
   9.0 KFT   185024 (MPH)
   9.3 KFT   185025 (MPH)
  12.0 KFT   185023 (MPH)
  13.0 KFT   185021 (MPH)
  14.0 KFT   190017 (MPH)
  16.0 KFT   200015 (MPH)
  17.4 KFT   220018 (MPH)
  18.0 KFT   225020 (MPH)
  20.0 KFT   220023 (MPH)
  22.0 KFT   215029 (MPH)
  22.5 KFT   215029 (MPH)
  25.0 KFT   225026 (MPH)
  27.0 KFT   240022 (MPH)
  28.7 KFT   230023 (MPH)
  29.0 KFT   230024 (MPH)
  30.0 KFT   240025 (MPH)
  32.7 KFT   275021 (MPH)
  33.0 KFT   275021 (MPH)
  34.0 KFT   260025 (MPH)
  35.0 KFT   265026 (MPH)
  37.5 KFT   265030 (MPH)
  42.0 KFT   290031 (MPH)
  43.8 KFT   270029 (MPH)
  44.0 KFT   270029 (MPH)
  48.0 KFT   300029 (MPH)
  50.0 KFT   285024 (MPH)
  52.0 KFT   285030 (MPH)
  52.6 KFT   285031 (MPH)

MT. ST. HELENS WINDS ALOFT FORECAST FOR NEXT 24 HOURS.
ELEV.   12/31 0400PST  12/31 1600PST  01/01 0400PST  01/01 1600PST
  3000         133011         146015         224018         165016
  6000         154015         178020         224026         192019
  9000         180017         185023         220035         192020
 12000         195020         193024         212039         201021
 15000         204018         200022         199035         215026
 18000         214019         211022         188033         219033
 21000         225017         222023         195030         221028
 24000         230015         231023         220030         229025
 27000         231018         253025         246036         241025
 30000         244020         275027         260040         255026
 33000         260020         289030         269041         269025
 36000         260022         296035         275037         283023
 39000         265025         298038         284035         290024
 42000         273028         298040         294035         296027
 45000         280030         299040         297035         299028
 48000         286031         300040         296035         300029
 51000         292032         301040         296035         302030

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Willamette Valley

When
December 31, 12:00 PM PST to 2:00 PM PST
Where
Central Willamette Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER

A warm front pushing into the Central Willamette Valley New Year's Eve brought gusty winds that downed trees, tree limbs, and power lines in the Albany and Corvallis areas. Power was lost to 1700 customers.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430656.